Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 5, NWS Des Moines, IA

April 16, 20244 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Apr 16, 2024, 3:48 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 3:48 PM CDT (20:48 UTC)
Expired
Apr 16, 2024, 4:30 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

798 
WFUS53 KDMX 162048
TORDMX
IAC091-109-147-151-162130-
/O.NEW.KDMX.TO.W.0005.240416T2048Z-240416T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
348 PM CDT Tue Apr 16 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Pocahontas County in northwestern Iowa...
  Southwestern Kossuth County in north central Iowa...
  Northwestern Humboldt County in north central Iowa...
  Southeastern Palo Alto County in northwestern Iowa...

* Until 430 PM CDT.

* At 347 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Rolfe, or 11 miles northeast of Pocahontas, moving
  north at 25 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud. However this 
           storm has a history of producing a tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  West Bend around 355 PM CDT.
  Rodman around 405 PM CDT.
  Whittemore and Cylinder around 415 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cylinder, West Bend, Rodman, Whittemore, Plover, and Rolfe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4282 9443 4282 9461 4311 9467 4312 9433
TIME...MOT...LOC 2047Z 184DEG 22KT 4286 9451 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Fowle
3 follow-up statements
228 
WWUS53 KDMX 162102
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
402 PM CDT Tue Apr 16 2024

IAC091-151-162111-
/O.CAN.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Pocahontas IA-Humboldt IA-
402 PM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR NORTHEASTERN POCAHONTAS AND NORTHWESTERN
HUMBOLDT COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for north central
and northwestern Iowa.

LAT...LON 4291 9444 4291 9459 4311 9467 4312 9433
TIME...MOT...LOC 2101Z 184DEG 22KT 4295 9450 

$$

IAC109-147-162130-
/O.CON.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Kossuth IA-Palo Alto IA-
402 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR WEST
CENTRAL KOSSUTH AND SOUTHEASTERN PALO ALTO COUNTIES...

At 401 PM CDT, a severe thunderstorm capable of producing a tornado
was located over West Bend, or 14 miles southeast of Emmetsburg,
moving north at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  West Bend and Rodman around 405 PM CDT.
  Whittemore around 415 PM CDT.
  Cylinder around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cylinder, West Bend, Rodman, and Whittemore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4291 9444 4291 9459 4311 9467 4312 9433
TIME...MOT...LOC 2101Z 184DEG 22KT 4295 9450 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Fowle
132 
WWUS53 KDMX 162119
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
419 PM CDT Tue Apr 16 2024

IAC109-147-162130-
/O.CON.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Kossuth IA-Palo Alto IA-
419 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN KOSSUTH AND EAST CENTRAL PALO ALTO COUNTIES...

At 418 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rodman, or 9 miles southeast of Emmetsburg, moving
north at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cylinder around 425 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Cylinder and Rodman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4299 9447 4299 9458 4311 9463 4311 9456
      4312 9441
TIME...MOT...LOC 2118Z 177DEG 20KT 4305 9451 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Fowle
673 
WWUS53 KDMX 162128
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
428 PM CDT Tue Apr 16 2024

IAC109-147-162138-
/O.EXP.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Kossuth IA-Palo Alto IA-
428 PM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR SOUTHWESTERN KOSSUTH AND EAST CENTRAL PALO
ALTO COUNTIES WILL EXPIRE AT 430 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
this thunderstorm.

A Tornado Watch remains in effect until 700 PM CDT for north central
and northwestern Iowa.

LAT...LON 4299 9447 4299 9458 4311 9463 4311 9456
      4312 9441
TIME...MOT...LOC 2128Z 184DEG 22KT 4310 9451 

$$

Fowle

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:06 PM CDT, 2 hours 42 minutes earlier. Its key messages:

  • Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible
  • Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible.
  • Much colder to end the week.
Area forecast discussion, Apr 16, 1:06 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
106 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Several rounds of storms today. Severe weather possible
  throughout the day. Damaging winds, large hail and tornadoes
  all possible

- Strong synoptic winds today. Non-thunderstorm gusts to 50 mph
  or greater possible.

- Much colder to end the week.

&&

.MESOSCALE...
Issued at 1259 PM CDT Tue Apr 16 2024

Thunderstorms focusing in the east this afternoon. Hail and winds
possible in SE Iowa this afternoon as storms tap into
instability. Tornadoes cannot be ruled as storms remain surface
based. Storms in northeast Iowa have bypassed warm front and,
therefore, the instability axis. Threat with this area of
storms will be limited to heavy rain.

Destabilized clear skies can be found in the west.
Thunderstorms are possible as this low moves into northwest and
will have access to ambient vorticity and stretching. Another
feature in the area of clearing is the dry line. Winds are
beginning to back over southern Iowa and may offer favorable
convergence for additional development on the approaching
boundary. These storms would be supercells. Tornadoes will be
possible in both regions of interest.

&&

.DISCUSSION...
Issued at 427 AM CDT Tue Apr 16 2024

Elevated thunderstorms have begun to develop across parts of west
central, central and southern Iowa along a region of theta-e
advection. The strongest updrafts thus far in Iowa have been over
west central Iowa but thus far nothing has approached severe limits.
The main low level jet axis remains to the west of the areas from
eastern South Dakota and into eastern Kansas. Thunderstorm activity
over north central Kansas and south central Nebraska has evolved
into a QLCS with wind gusts and numerous meso vertices occurring.
This activity should turn more north/northeast and remain to the
west of the forecast area. Another region of thunderstorm
development has been occurring over southeast Kansas which is in
vicinity of the mid and upper level jet maxes and immediately ahead
of the strongest PV anomaly rotating around the upper low. This is
the activity that will be lifting rapidly north/northeast towards
the DMX CWA and should be near the southwest corner between 12-14z.
Additional thunderstorms will continue to develop ahead of this line.

The 500 mb low is moving into northwest Kansas early this morning
and will continue to deepen through 18z as it moves into eastern
Nebraska then will slowly begin to fill as it lifts further
northeast into northwest Iowa by late this afternoon. This track
does fit past composite analysis of past Iowa severe weather and
tornado outbreaks with some minor temporal differences. The one
differences if the more deep layer unidirectional flow that is
predominant much of the period. Model solutions are varying to some
degree on the strength of the low level flow and thus the low level
shear potential. The overall trends are suggesting a stronger low
level wind field at 850 mb and below that would promote better
turning in the low levels. At the surface, low pressure over western
Nebraska is gravitating southeast towards the approaching upper low.
The low will undergo a fujiwhara as it reorients with the upper low.
A plume of 60+ dewpoints has lifted into east central Nebraska and
this will continue to lift into central Iowa today.

Today's severe weather threat and how it will evolve still is not
completely clear cut. Will be referring this as 3 rounds of storm
potential. Round 1 is the current elevated storms that may have a
low end severe hail threat. Round 2 is the activity lifting
northeast out of Kansas and round 3 is potential storms to develop
along the pseudo dry line. We will focus on rounds 2 & 3. Round 2
may end up evolving into a linear/QLCS line this morning as the
storms motions are nearly parallel to the 0-3 km shear vector of 40-
50 kts. In addition, low level stretching is likely as 0-3 km CAPE
values increase to 50-100 J/kg this morning. Proximity soundings
would suggest that the storms may be slightly elevated but given the
forcing and the low level moisture advection, the storms may be
surface based and pose a damaging wind and QLCS tornado threat.
Round 3 which is expected to form along the pseudo dry line, could
see more discrete supercells development. Again, the overall profile
is more unidirection which may suggest more of a wind and hail
threat. The wind threat is further supported by the 0-3 km theta-e
differences over 25k suggesting the potential for sustained cold
pools. Will have to see how the low level wind field sets up for the
tornadic threat. The unidirection profiles may result in splitting
storms with the left movers possessing an enhanced hail threat if they
can sustain. Finally, storm motions today of around 45 kts does
increase the risk for EF2+ tornadoes as it further strengthens the
right forward moving portions of any tornadoes. Any storms today
will have the damaging wind threat with the strong winds just above
the surface.

Have added the entire area into the wind advisory today for the
synoptic wind. It is possible some areas approach 60 mph in non-
thunderstorm winds. Should have an increase this morning then again
as the pseudo dry moves through and deeper mixing occurs this
afternoon.

No major changes beyond that as the focus this morning was on the
near term. Precipitation ends on Wednesday but breezy to gusty winds
will persist. The big story in the extended is the cool down coming
and yes we will have frost and freezing temperatures back in
Iowa.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1258 PM CDT Tue Apr 16 2024

Thunderstorms with MVFR/IFR cigs to continue moving east within
the next 6 hours. Clearing will reach KFOD and KDSM within the
next 2 hours, but will not last. Additional rain and storm
development is expected in the northwest with severe weather
possible. Aside from storms, gusty winds exceeding 40kts at
times are expected for the remainder of the day. MVFR to IFR
cigs to move in overnight with rain continuing north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

MESOSCALE...Jimenez
DISCUSSION...Donavon
AVIATION...Jimenez
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Tue Apr 16 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Tornado Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this afternoon into tonight.

In the hours before

Local storm report, Apr 16, 2:39 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
239 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tornado          5 WSW Knierim           42.42N 94.53W
04/16/2024                   Calhoun            IA   Trained Spotter

&&
Local storm report, Apr 16, 3:01 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
301 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tornado          2 S Manson              42.50N 94.53W
04/16/2024                   Calhoun            IA   Trained Spotter

&&
Local storm report, Apr 16, 3:16 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
316 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tornado          3 E Palmer              42.63N 94.54W
04/16/2024                   Pocahontas         IA   Trained Spotter

            Spotter as well as Law Enforcement have
            confirmed a small rope tornado east of
            Palmer.

&&
Local storm report, Apr 16, 3:20 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
320 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Gst     Eldon                   40.92N 92.22W
04/16/2024  M58 MPH          Wapello            IA   AWOS

&&

AB
Local storm report, Apr 16, 3:34 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
334 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             5 E Centerville         40.72N 92.79W
04/16/2024  E0.88 Inch       Appanoose          IA   Law Enforcement

            Earlier report. Time estimated by radar.

&&

CAH
Local storm report, Apr 16, 3:43 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
343 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Tornado          3 SSE Rolfe             42.77N 94.51W
04/16/2024                   Pocahontas         IA   Law Enforcement

            Officer located near the intersection of
            Highways 3 and 15 looking to the northeast
            and viewing a tornado.

&&

dmd

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:53 AM CDTSpecial Weather StatementDMXSac22 min
Apr 16, 5:11 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto, Pocahontas49 min
Apr 16, 9:03 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union57 min
Apr 16, 11:09 AM CDTTornado WarningDMXBoone, Dallas36 min
Apr 16, 11:41 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more64 min
Apr 16, 11:53 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello37 min
Apr 16, 12:18 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne45 min
Apr 16, 1:02 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Wayne46 min
Apr 16, 1:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
Apr 16, 1:38 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wapello, Wayne23 min
Apr 16, 1:58 PM CDTSevere Thunderstorm WarningDMXDavis, Mahaska, Monroe, Poweshiek, Wapello47 min
Apr 16, 2:05 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy40 min
Apr 16, 2:25 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis35 min
Apr 16, 2:36 PM CDTTornado Warning Tornado observedDMXCalhoun, Humboldt, Pocahontas39 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas33 min
Apr 16, 2:54 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello51 min
Apr 16, 3:11 PM CDTTornado Warning Tornado observedDMXHumboldt, Kossuth, Palo Alto, Pocahontas49 min
Apr 16, 5:00 PM CDTTornado WarningDMXEmmet, Kossuth, Palo Alto45 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.